I have been using the mirena since feb 2009, i was bleeding heavily for 5 straight weeks then i stoped for a week then bled again for 2 more weeks..then i was good for a couple more weeks then had a normal period..then i got what i think was a yeast infection..i mean my vagina was swollen and i had a light discharge not smelly not to thick either..just a white like discharge..well ever since that went away everytime i have intercourse with my husband it hurts around the vaginal opening when he puts it in then i spot bleed either right after or the next day. Is this something I should be worried about?
Mirena is an intrauterine device that releases progestin called levonorgestrel. This reduces the frequency of ovulation and thickens the cervical mucus. The inner lining of the uterus is also thinned. Within the first several months women might experience irregular bleeding, which tends to reduce in time. Women might experience lighter periods and even completely missing periods (amenorrhea).
The symptoms you reported (irregular bleeding and bleeding after intercourse) might be associated with the usage of Mirena. The bleeding after intercourse might be due to the increased blood flow in the cervix, which might also be more sensitive.
However, you are advised to visit your gynecologist because many other conditions including cervical polyps might cause bleeding during intercourse.
"Ask a Doctor" questions are answered by certified physicians and other medical professionals.
For more information about experts participating in the "Ask a Doctor" Network, please visit our
medical experts page.
You may also visit our Birth Control , for moderated patient to patient support and information.
The information provided on eHealth Forum is designed to improve, not replace, the relationship between a patient and his/her own physician.
Personal consultation(s) with a qualified medical professional is the proper means for diagnosing any medical condition.